Computational Optimization and Applications

, Volume 50, Issue 1, pp 75–110 | Cite as

Some aspects of reachability for parabolic boundary control problems with control constraints



A class of one-dimensional parabolic optimal boundary control problems is considered. The discussion includes Neumann, Robin, and Dirichlet boundary conditions. The reachability of a given target state in final time is discussed under box constraints on the control. As a mathematical tool, related exponential moment problems are investigated. Moreover, based on a detailed study of the adjoint state, a technique is presented to find the location and the number of the switching points of optimal bang-bang controls. Numerical examples illustrate this procedure.

Linear parabolic equation Optimal boundary control problem Box constraints Reachability Exponential moment problem 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arada, N., El Fekih, H., Raymond, J.-P.: Asymptotic analysis of some control problems. Asymptot. Anal. 24, 343–366 (2000) MathSciNetMATHGoogle Scholar
  2. 2.
    Casas, E., Mateos, M., Raymond, J.P.: Penalization of Dirichlet optimal control problems. ESAIM, Control Optim. Calc. Var. 15(4), 782–809 (2009) MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Eppler, K., Tröltzsch, F.: On switching points of optimal controls for coercive parabolic boundary control problems. Optimization 17, 93–101 (1986) MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Fattorini, H.O.: Reachable states in boundary control of the heat equations are independent of time. Proc. R. Soc. Edinb. 81, 71–77 (1976) MathSciNetGoogle Scholar
  5. 5.
    Fattorini, H.O.: The time–optimal control problem for boundary control of the heat equation. In: Russell, D. (ed.) Calculus of Variations and Control Theory, pp. 305–320. Academic Press, New York (1976) Google Scholar
  6. 6.
    Fattorini, H.O., Murphy, T.: Optimal problems for nonlinear parabolic boundary control systems. SIAM J. Control Optim. 32, 1577–1596 (1994) MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Fattorini, H.O., Russell, D.L.: Exact controllability theorems for linear parabolic equations in one space dimension. Arch. Ration. Mech. Anal. 43, 272–292 (1971) MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Gal’chuk, L.I.: Optimal control of systems described by parabolic equations. SIAM J. Control 7, 546–558 (1969) MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Glashoff, K., Weck, N.: Boundary control of parabolic differential equations in arbitrary dimensions—supremum-norm problems. SIAM J. Control Optim. 14, 662–681 (1976) MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Gruver, W.A., Sachs, E.W.: Algorithmic Methods in Optimal Control. Pitman, London (1980) Google Scholar
  11. 11.
    Krabs, W.: Optimal control of processes governed by partial differential equations part 1: Heating processes. Z. Oper. Res. 26, 21–48 (1982) MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Krabs, W.: On Moment Theory and Controllability of One-Dimensional Vibrating Systems and Heating Processes. Springer, Berlin (1992) MATHCrossRefGoogle Scholar
  13. 13.
    Lions, J.L.: Optimal Control of Systems Governed by Partial Differential Equations. Springer, Berlin (1971) MATHGoogle Scholar
  14. 14.
    MacCamy, R.C., Mizel, V.J., Seidman, T.I.: Approximate boundary controllability for the heat equation. J. Math. Anal. Appl. 23, 699–703 (1968) MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Miranda, C.: Un’ osservazione su un teorema di Brouwer. Boll. Unione Math. Ital. 3(2), 5–7 (1940) (Italian) MathSciNetMATHGoogle Scholar
  16. 16.
    Morozov, V.A.: Methods for Solving Incorrectly Posed Problems. Springer, New York (1984) Google Scholar
  17. 17.
    Russell, D.L.: A unified boundary controllability theory for hyperbolic and parabolic partial differential equations. Stud. Appl. Math. LII, 189–211 (1973) Google Scholar
  18. 18.
    Sachs, E., Schmidt, E.J.P.G.: On reachable states in boundary control for the heat equation, and an associated moment problem. Appl. Math. Optim. 7, 225–232 (1981) MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    Schäfer, U.: A fixed point theorem based on Miranda. Fixed Point Theory Appl. Article ID 78706, 6 p. (2007) Google Scholar
  20. 20.
    Schittkowski, K.: Numerical solution of a time-optimal parabolic boundary-value control problem. J. Optim. Theory Appl. 27, 271–290 (1979) MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Schmidt, E.J.P.G.: Boundary control of the heat equation with steady–state targets. SIAM J. Control Optim. 18, 145–154 (1980) MathSciNetMATHCrossRefGoogle Scholar
  22. 22.
    Tröltzsch, F.: Optimale Steuerung partieller Differentialgleichungen Theorie, Verfahren und Anwendungen. Vieweg, Wiesbaden (2005) MATHGoogle Scholar
  23. 23.
    Tychonoff, A.N., Samarski, A.A.: Differentialgleichungen der mathematischen Physik. VEB Deutscher Verlag der Wissenschaften, Berlin (1959) MATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  1. 1.Institut für MathematikTechnische Universität BerlinBerlinGermany

Personalised recommendations